MAUDE Adverse Event Report: ALPHATEC SPINE INC SCREW EXTENDER (STAINLESS STEEL); LXH

ALPHATEC SPINE INC SCREW EXTENDER (STAINLESS STEEL); LXH
Model Number 73724
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/24/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A review of the device history records for both instruments found no manufacturing, processing or design related irregularities.Both instruments were found to be properly manufactured and released in accordance with the device master record.Although the device was properly manufactured additional investigation was conducted to determine root cause.The analysis showed that the failure mode observed in this event was due to imparting excessive torsional loads to the mating instrument (reducer) during the rod reduction maneuver.Excessive load can be applied due to a tolerance gap condition between the reducer and extenders.The over-torque observation was corroborated by the two design interface analyses (dias) that were performed on the reducer/screw extender interfaces.The second screw extender returned for evaluation is of the same product part number/description but contain a separate identifying lot number.Lot 7169901 manufactured 6/12/2014 - visual inspection found the extender shaft had fractured between the tab and the.225" rod channel, approximately.475" from the distal tip.The fracture begins at the rod channel and moves across distally towards the tip of the instrument where the extender attaches to the screw.It appears the screw extender may have been removed in a lateral direction while disengaging from the screw.
 
Event or Problem Description
An international customer (taiwan) reported the blades of two (2) illico screw extenders are damaged.The event caused over a 30 minute delay in the case.

Brand Name
SCREW EXTENDER (STAINLESS STEEL)
Common Device Name
LXH
Manufacturer (Section D)
ALPHATEC SPINE INC
5818 el camino real
carlsbad CA 92008
MDR Report Key6529963
Report Number2027467-2017-00022
Device Sequence Number19042665
Product Code LXH
UDI-Device Identifier00844856041691
UDI-Public00844856041691
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 04/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number73724
Device Catalogue Number73724
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/17/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/10/2017
Initial Report FDA Received Date04/28/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;